Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Albuquerque, NM

July 17, 2000Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 5:38 PM MDT for Quay County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 5:38 PM MDT (23:38 UTC)
Expired
Jul 17, 2000, 6:00 PM MDT
In force
22 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Quay County, NM

The radar

The Amarillo radar (KAMA), 99 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS55 KABQ 172339
SVRABQ
NMC037-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE RADAR AND THE PUBLIC REPORTED 
  A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL QUAY COUNTY NEAR 
  GLENRIO...ABOUT 39 MILES EAST OF TUCUMCARI...MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3532 10324 3501 10312 3528 10213 3554 10223

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 3:27 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT MON JUL 17 2000

MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE
FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS
VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER
CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE
WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN.

CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE
THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH
THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND
ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION
MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING
UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE
RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT
SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE
EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV

ABQ BB 064/095 064/095 06.4 33222
SAF BB 059/089 057/090 059 33322
TCC BB 068/098 069/098 068 33211

.ABQ...NONE.

In the hours before

Local storm report, Jul 17, 1:39 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MORA                      NM   .88 INCH HAIL
07/17/00   MORA                           Dime to Nickel sized hail
                                          covered the ground.

KMV
Local storm report, Jul 17, 3:13 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    RATON                     NM   1.00 INCH HAIL
07/17/00   COLFAX                         1.00 - 1.25 INCH HAIL
                                          REPORT BY PUBLIC IN RATON

KMV|
Local storm report, Jul 17, 3:23 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SPRINGER                  NM   1.00 INCH HAIL
07/17/00   COLFAX                         0.88-1.00 INCH HAIL
                                          REPORTED BY PD IN
                                          SPRINGER

KMV

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora59 min
Jul 17, 4:28 PM MDTSevere Thunderstorm WarningABQUnion62 min
Jul 17, 5:31 PM MDTSevere Thunderstorm WarningABQUnion59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.